My husband is attempting to quit using the patch...25 Mcg. Has beenon it for 3 years...he is tired of losing two days every time he changes the patch..one the day before he changes...one the day of the change. It has been 5 days since he removed his last patch. He is primarily emotionally miserable. Some people have suggested cutting patches in 1/4s but the directions say not to cut into the patch...is that because it might transmit the drug too quickly??? I'd love to find a way to ease his discomfort. What about darvocet just to get him through...he has those available to him and had used them for spiking pain which he no longer has....anybody got any ideas or suggestions?
OUCH! He's got to be going through some pretty miserable withdrawals. Since he's already 5 days into it, hopefully the worst has already happened, but he's probably got another week or more before he feels halfway normal again. The darvocet would definitely help him taper off.
As for cutting the patches, if they are the kind with the gel inside, don't cut them. The manufacturers always state not to alter the patch at all as it changes the rate at which the medicine is delivered. I will say that I cut my patches to aid in tapering. I got the Mylan generic (no gel) and cut them a bit at a time with no problems. I know I'm going to get flamed by putting that out here, but I'm just telling the honest truth about my experience.
Thanks for the response...he's doing ok...just trying to focus on the positives (whatever they mightbe on any given day....)...we're trying the darvocet....he's up and walking around at this point,although naps are high on his list of things to do.
That's about all you can do right now: carry on. Just remember there is a mental component to withdrawal. It isn't all physical. Depression is pretty common, but it will go away. Everyone is different so there's no way of telling how long it can last. Some people experience memory problems if they've been on meds for many years. Again, that's not everyone, and again, it will go away. If he can sleep for even a two or three hours, he's a lucky man. Most people going through withdrawal want so badly to sleep, but it proves elusive. If he's having restless leg syndrome/ muscle cramping symptoms, hot baths really help.
Good for you both for trying to focus on the positives. I'm sure you've both been on quite the emotional roller coaster. :-)
I've only been on the 25 mcg patch with gel for about 2 months. My Dr gave me a referral to a pain mgmt Dr who said everyone experiences coming off the patch differently as some have no WD whatsoever (I find very hard to believe) while others can take up to 7 days to get over (which I too find hard to believe). So I tried cold turkey since only being on them the 2 months. Up until day 5 I was doing good, day 5 I thought I was going to die if I didn't go to the ER. My husband talked me thru it, having 3 patches left, I'm now weaning myself slowly as possible. Dr said this can be done, using the gel patches,, by taking medical tape and covering half of the patch (that's adhering the tape to half of the sticky side of the patch) and then placing the patch on as you normally do which I always have to use the clear dressing (bandage by Nexcare, waterproof/breathable) over the patch. In 2 hours I'll be at 72 hours of a half dose of 25 and just a little while ago my anxiety kicked in pretty good at just the thought....has anyone ever died from coming off of this patch from HELL?? But never cut the gel patch. I hope this helps anyone needing it.
I have been on morphine(50mcg) and had to stop because of all the problems it was causing. I did it cold turkey but that is me. What I replaced it with was warm baths, a lot of drinking water and VITAMINS are a very good substitute. It takes time to get this stuff out of your system. Take some anxiety meds IF needed. That will help calm some of the reactions of withdrawal. Keep up with the vitamins and lots of fluids to flush the system. Keep the narcotics to a minimum as needed. Sleep is the best friend to help. Keep up the good work and give the rest time.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.